Florida, 2008Hail and Damaging Wind in Florida, July 22, 2008
July 22, 2008 · NWS MFL · 2 events in 2 counties and zones
Unstable atmospheric conditions caused by a mid and upper level low east of Florida produced strong to severe thunderstorms around Lake Okeechobee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unstable atmospheric conditions caused by a mid and upper level low east of Florida produced strong to severe thunderstorms around Lake Okeechobee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 22, 1:26 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 22, 1:26 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
226 PM EDT TUE JUL 22 2008
.DISCUSSION...DEEP LAYER RIDGE HAS WEAKENED ALLOWING FOR
DESTABILIZATION OF THE ATMOSPHERE ACROSS S FLA AND THIS EVIDENT ON
CONVECTION FIRING ALONG THE E CST SEA BREEZE. WITH THE WEAKENING
OF THE RIDGE ALSO COMES VERY WEAK STEERING FLOW SO CELLS MOVING
VERY LITTLE. THIS HAS ALL COME ABOUT WITH T.S. DOLLY CONTINUING TO
MOVE WELL WEST OF THE AREA AND MID/UPPER LEVEL LOW TO OUR EAST
JUST TO THE NORTH OF THE BAHAMAS. WATER VAPOR IMAGERY SHOWS THIS
LOW QUITE WELL AND INCHING TO THE WEST TOWARDS THE FLA PENINSULA.
THE 50H TEMP SATELLITE ESTIMATES DO NOT NECESSARILY INDICATE COLD
AIR ALOFT WITH THIS LOW BUT MODELS DO SHOW SIGNIFICANT HEIGHT
FALLS AT LEAST FOR S FLA SUMMER STANDARDS. BOTH THE GFS AND NAM
HAVE THIS FEATURE MOVING OVER THE REGION ON WEDNESDAY AND AS A
RESULT MAV/MET GUIDANCE SHOW LIKELY POPS ALTHOUGH THE NAM SHOWS
WESTERLY FLOW IN THE LOWER LEVELS. THUS, IT HAS ONLY CHC POPS FOR
KAPF BUT WITH SUCH WEAK STEERING FLOW ONCE AGAIN, AM A LITTLE
RELUCTANT TO HAVE SUCH A DIFFERENCE IN POPS FROM WEST TO EAST.
SSMI DERIVED PWAT ALSO SHOWS VALUES OF AROUND TWO INCHES MOVING
TOWARDS S FLA AND THE GFS DOES SHOW PWAT INCREASING TO THIS FOR
WEDNESDAY. SO PLAN TO GO CLOSER WITH THE MAV NUMBERS AS A RESULT.
THIS TROUGH WILL CONTINUE TO MOVE INTO THE GOFMEX BY THURSDAY WITH
DRIER AIR ALOFT MOVING BACK ACROSS THE REGION AND THUS LOWER POPS
TO SCT COVERAGE.
IN THE EXTENDED, AS TROUGH CONTINUES WESTWARD, WEAK ATLANTIC RIDGE
WILL BUILD BACK IN ACROSS S FLA AS LARGE SHORTWAVE MOVES OFF THE
NORTH ATLANTIC COAST. WITH SUCH A STRONG SHORTWAVE FOR THE END OF
JULY MOVING INTO THE EASTERN U.S., NOT A LOT OF SUBSIDENCE SHOULD BE
PRESENT EVEN WITH THE RIDGE IN PLACE AND POPS WILL BE FAIRLY CLOSE
TO CLIMO RIGHT THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
&&
.MARINE...LIGHT WIND EXPECTED THROUGH THE FCST PERIOD WITH SEAS
LESS THAN 4 FEET.
&&
.FIRE WEATHER...NO PROBLEMS OR CONCERNS ARE EXPECTED. MOISTURE
WILL BE ON THE INCREASE THROUGH WEDNESDAY AND EVEN THOUGH RELATIVE
HUMIDITIES ACROSS THE INTERIOR ZONES HAVE FALLEN BELOW 40 PERCENT
THIS AFTERNOON, THEY SHOULD RECOVER LATE TODAY INTO WEDNESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 76 88 75 88 / 30 60 30 40
FORT LAUDERDALE 79 89 76 88 / 20 60 20 40
MIAMI 79 90 77 88 / 20 60 20 30
NAPLES 76 89 75 89 / 20 50 30 50
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
LONG TERM...30/KOB
SHORT TERM/AVIATION...54/BNB
Hazardous weather outlook, Jul 22, 8:45 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
945 AM EDT TUE JUL 22 2008
FLZ063-066>075-168-172>174-230000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
945 AM EDT TUE JUL 22 2008
...A FEW STRONG STORMS POSSIBLE INTERIOR AND WESTERN METRO AREAS TODAY...
...ISOLATED TO SCATTERED STORMS OVER SOUTH FLORIDA TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
OVER SOUTH FLORIDA TODAY WITH THE HIGHEST COVERAGE OVER THE
WESTERN METRO AREAS AND THE INTERIOR AREAS OF SOUTH FLORIDA. THE
PRIMARY IMPACTS FROM THE STORMS WILL BE LIGHTNING STRIKES, GUSTY
WINDS, SMALL HAIL, AND LOCALLY HEAVY RAINFALL.
WIND: THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 50 MPH.
HAIL: THE MID LEVELS OF THE ATMOSPHERE HAS COOLED A LITTLE BIT THIS
MORNING OVER SOUTH FLORIDA. THIS WILL ALLOW FOR THE STRONGEST
STORMS TO PRODUCE HAIL UP TO DIME SIZE.
FLOODING: THE STEERING FLOW WILL BE LIGHT TODAY OVER SOUTH
FLORIDA CAUSING THE THUNDERSTORMS TO MOVE VERY SLOWLY. THIS WILL
LEAD TO LOCALLY HEAVY RAINFALL, AND MINOR STREET FLOODING IN LOW
LYING AND POORLY DRAIN AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON ACROSS SOUTH
FLORIDA. THE PRIMARY IMPACTS FROM THE THUNDERSTORMS WILL BE
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY ESPECIALLY OVER THE
INTERIOR AND WESTERN METRO AREAS.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
BAXTER
In the hours before
Special weather statement, Jul 22, 11:28 AM EST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1228 PM EDT TUE JUL 22 2008
FLZ072>074-221730-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-INLAND MIAMI-
DADE FL-
1228 PM EDT TUE JUL 22 2008
...STRONG THUNDERSTORM MOVING ACROSS NORTH CENTRAL MIAMI-DADE AND
SOUTH CENTRAL BROWARD COUNTIES...
AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MIAMI LAKES...MOVING WEST TO NORTHWEST AT 3
MPH.
THIS STORM WILL AFFECT...
MIRAMAR...
MIAMI-BEACH...
WESTERN MIRAMAR...
AND SURROUNDING COMMUNITIES.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
LAT...LON 2588 8047 2605 8036 2602 8024 2588 8031
TIME...MOT...LOC 1628Z 107DEG 3KT 2594 8034
BAXTER
Special weather statement, Jul 22, 4:07 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
507 PM EDT TUE JUL 22 2008
FLZ063-222145-
GLADES FL-
507 PM EDT TUE JUL 22 2008
...STRONG THUNDERSTORMS MOVING INTO GLADES COUNTY...
AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF LAKE PLACID TO 11 MILES NORTH OF BRIGHTON SEMINOLE INDIAN...MOVING
SOUTHWEST AT 17 MPH.
THESE STORMS WILL AFFECT...
PALMDALE...
HIGHWAY 27 AND STATE ROAD 74 NORTH AND WEST OF PALMDALE...
AND SURROUNDING AREAS.
FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 40 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 40 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2686 8117 2684 8157 2703 8156 2704 8133
2703 8129 2705 8127 2713 8126 2713 8117
2722 8116 2721 8101
TIME...MOT...LOC 2107Z 037DEG 15KT 2722 8155 2721 8114
TINGLERHail, Glades
- When
- July 22, 4:31 PM EST
- Where
- Glades County, 10.69 mi WNW of Goodno
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 26.813, -81.499
An off duty fireman reported hail the size of nickels in the Muse area with a passing thunderstorm.
Thunderstorm Wind, Palm Beach
- When
- July 22, 7:45 PM EST
- Where
- Palm Beach County, 2.66 mi WNW of Loxahatchee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 26.689, -80.392
The Belle Glade Police Department reported barricades being blown around at a construction site at twenty mile bend on State Road 80 with a passing thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arkansas, July 22, 20088 injured · $1.5 million · 1.75 in hail · 28 events
- Flash Flood and Hail in Wyoming, July 22, 20081 death · 3 injured · 1.75 in hail · 4 events
- Flood and Hail in Georgia, July 22, 2008$6.3 million · 1.75 in hail · 42 events
- Wildfire in California, July 22 to 31, 20081 death · 1 event
- Rip Current in Illinois, July 22, 20081 death · 1 event
- Flash Flood and Hail in Ohio, July 22, 2008$1.1 million · 1.75 in hail · 22 events
- Hail and Damaging Winds in Alabama, July 22, 20081 injured · $534,000 · 70 kt wind · 24 events
- Hail and Damaging Winds in Kentucky, July 22, 2008$216,000 · 1 in hail · 35 events
- Flash Flood and Debris Flow in Virginia, July 22 to 23, 2008$206,000 · 65 kt wind · 32 events
- Damaging Winds in Ohio, July 22, 2008$589,000 · 96 kt wind · 10 events
- Hail and Damaging Winds in Kansas, July 22, 20082 injured · $250,000 · 1.5 in hail · 9 events
- Tornado and Flash Flooding in Idaho, July 22, 2008$200,000 · EF0 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125889, 125890.